Thunderstorm Wind, Schoharie
- When
- July 21, 2:17 PM EST
- Where
- Schoharie County, Middleburg
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.600, -74.350
A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across eastern New York and adjacent New England.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across eastern New York and adjacent New England. The air became very unstable in the warm air mass behind the front. The combination of the unstable air and strong wind shear aloft, produced the most significant severe outbreak of the season across the region, and the largest tornado outbreak since May 31, 1998. The first line of thunderstorms worked across the region during the afternoon hours. These produced spotty wind damage, mainly downed trees and wires across portions of Albany, Greene, Rensselaer, Schenectady, Saratoga and Schoharie Counties. Torrential rains falling in a very short interval of time caused flash flooding in the city of Schenectady. North Jay Street suddenly flooded and a woman had to be rescued from her car as it became submerged in about three feet of moving water. An even stronger line of storms moved east from central New York, into eastern New York during the evening hours. This squall line produced wind damage of its own, with spotty downed trees and wires across portions of Albany and Washington counties. Wind damage was more concentrated in Ulster and Dutchess counties. In Saugherties, Ulster County, downed trees flattened three cars. In Dutchess County, a large swath of trees were downed in the town of East Fishkill and in the town of Tivoli, a state of emergency was declared. One cell broke loose from the line, and became a supercell as it reached the Mid Hudson Valley. This storm ultimately spawned a long lived significant tornado. The twister initially touched down in southeastern Greene County, and produced a discontinous path of 17 miles in Greene County, 12.2 miles in northwestern Columbia County and 4.8 miles in southern Rensselaer County. The tornada left a swath of destruction including hundreds, if not thousands of trees uprooted and snapped away, along with lots of power and telephone wires. Many roads in each of these counties were impassable due to debris. The first confirmed touchdown was in the town of Palenville, Greene County. The tornado was ranked as F1 with a 50 yard wide path and on the ground for a half mile. An unoccupied home had its siding ripped off. Several other homes were severely damaged including a trailor. The tornado next touched downed in the hamlet of Kiskatom, in the town of Catskill, where it increased to F2 intensity and cut a path 150 yards wide and over a mile long. Several homes were destroyed along with seven injuries right off Route 32 in the Brookside Camp Grounds. Four people were trapped inside one of the trailer homes. Another lady was trapped inside a mobile home as it was lifted into the air then smashed into the ground. The woman was badly bruised but survived the ordeal. The next touchdown was in Athens with a rating of F0, and the last touchdown in Greene County was in Coaxsackie where a manufactured home was hoisted off its foundation, and had insulation pasted to the siding on the downwind side, which is typical of F1 damage. The tornado ripped across Columbia County with two touchdowns confirmed in the towns of Kinderhook, the Newtown Hook section in the town of Stuyvesant and the town of Niverville. The touchdown at Kinderhook Lake the strongest, with a ranking of F2. A barn was completely destroyed and the unfortunate farmer stated that some of his haywagons ended up in Kinderhook Lake. A garage was completely leveled and a car was tossed onto the tops of a blown-down tree. Another building had its metal roof partially peeled back. In Niverville, 11 people were given shelter as they were afraid to stay in their damaged homes. Straight-line thunderstorms produced additional tree and wire damage in the towns of Chatham, Hudson and Valatia. A state of emergency was declared throughout Columbia County. There was one injury reported by the newspaper in that county. The only hail reported with these storm took place in Stockpart, where golf ball size stones where reported. A state of emergency was declared in all of Columbia County right after the tornado past on by. The supercell and resultant tornado next touched down in the town of Nassua in Rensselaer County, near Route 20 with a rating of F1. The average width of the twister was between 75 and 100 yards and a discontinous path length of more than four miles. More homes and a garage were severly damaged but no injuries were reported. The roof on the Agway was blown off and a gazebo landed across the state highway in a pile of splintered wood. The NWS Survey team noted that the twister had multiple vortices in this area. Additional straight line damage was also noted in the same town. The last touchdowns were in the town of Schaghticoke with an F1 rating. During the height of the storms, as many as 63,000 customers were reported to have lost power in eastern New York, nearly 7,000 of those in Greene County alone. Power restoration was not completed until the following Friday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 21, 10:50 AM EST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1150 AM EDT MON JUL 21 2003 .DISC...WILL UPDATE ZONES PRIMARILY TO REMOVE ANY THIS MORNING WORDING. PREVIOUS FCST IN GOOD SHAPE. THE ONLY SIGNIFICANT CHANGE WAS TO LOWER POPS IN SOUTHEAST ZONES TO CHANCE. STLT PICTURES SHOW SOME BREAKS IN THE CLOUDS...ESPECIALLY SE PART OF FCST AREA. SO WAS RELUCTANT TO LOWER ANY MAX TEMPS FOR TODAY. MAGLARAS ......................PREVIOUS DISCUSSION...................... .DISC... UPPER LEVEL LOW MOVING INTO NORTHERN GREAT LAKES REGION THIS MORNING. THIS IS THE START OF A DEVELOPING LONG WAVE TROUGH THAT WILL AFFECT THE NORTHEAST US FOR MUCH OF THE WORK WEEK. ON SUNDAY A STRONG JET PUSHED UNDERNEATH THE UPPER LOW...BEGINNING THE DEEPENING PROCESS. THIS ALSO TOUCHED OF AN MCS EVENT CURRENTLY OVER IA/IL/IN AREA. THERE IS ALSO A WEAKER SHORTWAVE AHEAD OF THIS AREA. .THIS MORNING...EXTRAPOLATION OF FIRST WEAK SHORTWAVE TAKES IT INTO EASTERN NY BY NOON...A BIT BEFORE 00Z 500MB ETA VORTICITY FIELD. THUS HAVE INCREASING CHANCE PROB OF PRECIPITATION FOR THE MORNING HOURS. WARM ADVECTION THROUGHOUT THE DAY...AND AN E-W ORIENTED LINE OF THUNDERSTORMS JUST SOUTH OF THE WESTERN NY/PA BORDER MAY INDICATE THE BEGINNINGS OF A FOCUSING BOUNDARY WE MIGHT HAVE TO DEAL WITH FROM LATE MORNING ON. PLENTY OF INSTABILITY INDICATED BY TIME HEIGHT PROFILES AS SEEN IN THETA-E FIELD. .THIS AFTERNOON/TONIGHT...SEVERE WEATHER PRODUCING SHORT WAVE OVER IA/IL/IN MOVES THROUGH NY LATE TODAY OR EARLY THIS EVENING. BOTH GFS AND ETA HAVE A GOOD HANDLE ON IT...ALTHOUGH GFS TAKES VORT MAX A BIT FURTHER TO THE NORTH. AT THE SURFACE...A COLD FRONT WILL SLIP INTO THE REGION AND STALL LATE TONIGHT. IN SHORT...WITH STRONG SHORT WAVE...RIGHT REAR JET REGION...PLENTY OF INSTABILITY...MOISTURE...SUBSTANTIAL DIVERGENCE ALOFT...AND SURFACE BOUNDARY...EXPECT AT LEAST LIKELY THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON...WITH OCCASIONAL PRECIPITATION INTO THE NIGHT. LIMITING FACTOR IN SEVERE WEATHER THIS AFTERNOON MAY BE CLOUD COVER. FIRST SHORTWAVE PASSAGE WILL PROBABLY ONLY TEMPORARILY STABILIZE ATMOSPHERE FOR AN HOUR OR TWO AT BEST. AS PRECIPITABLE WATER INCREASES TO OVER 1.5 IN...COULD SEE SOME IMPRESSIVE RAINFALL AS STORMS MOVE THROUGH. .TUESDAY...WEAKER SHORTWAVES PASS THROUGH THE AREA TO KEEP SHOWERS GOING...LIKELY WORDING LOOKS GOOD. HAVE NOT MADE ANY ADJUSTMENTS TO FORECAST FROM THIS POINT ON. .EXTENDED...CONTINUED UNSETTLED WEATHER WED/THU AS LONG WAVE TROUGH KEEPS SHORT WAVES MOVING THROUGH...THEN FINALLY SOME DRYING ON FRIDAY AND INTO THE WEEKEND. .HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE SPREAD OUT OVER 3-4 DAYS. THIS AMOUNT OF PCPN OVER A LONG PERIOD OF TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS. HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED BY LOCALIZED HEAVY THUNDERSTORMS. .ALY...NONE. ZAFF
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-220830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING HAIL. ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.
The Albany radar (KENX), 23 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
18 thunderstorm wind, 11 tornado, 1 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyThe tornado archive for New York, 2003Warnings in New York, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375529, 5375530, 5375531, 5375643, 5375532, 5375533, 5375534, 5375535, 5375536, 5375546, 5375537, 5375538, 5375633, 5375539, 5375542, 5375541, 5375540, 5375637, 5375543, 5375636, 5375638, 5375642, 5375634, 5375639, 5375635, 5375640, 5375644, 5375645, 5375641, 5375544, 5375545.